Alert archive / Washington / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 10, 2020, 2:08 PM PDT. It took effect at Jul 11, 2020, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2020, 2:08 PM PDT (21:08 UTC)
- In effect from
- Jul 11, 2020, 12:00 PM PDT
- Expired
- Jul 11, 2020, 10:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
293 WWUS86 KOTX 102108 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 208 PM PDT Fri Jul 10 2020 ...WARM AND DRY WITH GUSTY WINDS SATURDAY... .A dry cold front approaches the region Saturday and presses through late afternoon and evening. Temperatures ahead of the front warm into the 90s as humidity levels dry out between 10- 20 percent. Southerly winds pickup early Saturday afternoon then swing around to the west with the frontal passage in the late afternoon and evening with gusts of 30 mph or stronger. WAZ673-676-677-111215- /O.UPG.KOTX.FW.A.0001.200711T2000Z-200712T0500Z/ /O.NEW.KOTX.FW.W.0001.200711T1900Z-200712T0500Z/ East Washington Northern Columbia Basin (Zone 673)- East Washington South Central Cascade Valleys (Zone 676)- East Washington Central Cascade Valleys (Zone 677)- 208 PM PDT Fri Jul 10 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673, 676, AND 677... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM PDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 673 East Washington Northern Columbia Basin (Zone 673), Fire Weather Zone 676 East Washington South Central Cascade Valleys (Zone 676) and Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: Southwest 5 to 15 mph with gusts up to 30 mph. * Relative Humidities: 11 to 23 percent. * Impacts: The combination of gusty winds and low humidity will bring the potential for rapid fire growth through fine fuels and dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ684-111215- /O.NEW.KOTX.FW.W.0001.200711T1900Z-200712T0500Z/ East Washington Okanogan/Methow Valleys (Zone 684)- 208 PM PDT Fri Jul 10 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM PDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 684... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM PDT Saturday. * Affected Area: Fire Weather Zone 684 East Washington Okanogan/Methow Valleys (Zone 684). * Winds: Southwest 5 to 15 mph with gusts up to 25 mph. * Relative Humidities: 12 to 20 percent. * Impacts: The combination of gusty winds and low humidity will bring the potential for rapid fire growth through fine fuels and dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
346 WWUS86 KOTX 111037 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 337 AM PDT Sat Jul 11 2020 ...WARM AND DRY WITH GUSTY WINDS SATURDAY... .A dry cold front approaches the region Saturday and presses through late afternoon and evening. Temperatures ahead of the front warm into the 90s as humidity levels dry out between 10- 20 percent. Southerly winds pickup early Saturday afternoon then swing around to the west with the frontal passage in the late afternoon and evening with gusts of 30 mph or stronger. WAZ673-676-677-684-120000- /O.CON.KOTX.FW.W.0001.200711T1900Z-200712T0500Z/ East Washington Northern Columbia Basin (Zone 673)- East Washington South Central Cascade Valleys (Zone 676)- East Washington Central Cascade Valleys (Zone 677)- East Washington Okanogan/Methow Valleys (Zone 684)- 337 AM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673, 676, 677 and 684... * Affected Area: Fire Weather Zone 673 East Washington Northern Columbia Basin (Zone 673), Fire Weather Zone 676 East Washington South Central Cascade Valleys (Zone 676), Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677) and Fire Weather Zone 684 East Washington Okanogan Valley (Zone 684). * Winds: In the Okanogan Valley and Western Columbia Basin...South 10 to 15 mph with gusts to 25 mph developing early Saturday afternoon. Winds for all listed zones becoming west 15 to 25 mph with gusts 30 to 40 mph late afternoon and evening (4-6PM). * Relative Humidities: 10 to 20 percent. * Impacts: The combination of gusty winds and low humidity will bring the potential for rapid fire growth through fine fuels and dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
817 WWUS86 KOTX 112115 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 215 PM PDT Sat Jul 11 2020 ...WARM AND DRY WITH GUSTY WINDS THIS AFTERNOON AND EVENING... .A dry cold front will move through the area this afternoon and evening. Temperatures today ahead of the front in the 90s will be coupled with dry relative humidity levels between 10 to 20 percent. Southerly winds this afternoon will swing around to the west with the frontal passage in the late afternoon and evening with gusts of 30 mph or stronger. WAZ673-676-677-684-120500- /O.CON.KOTX.FW.W.0001.000000T0000Z-200712T0500Z/ East Washington Northern Columbia Basin (Zone 673)- East Washington South Central Cascade Valleys (Zone 676)- East Washington Central Cascade Valleys (Zone 677)- East Washington Okanogan/Methow Valleys (Zone 684)- 215 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673, 676, 677 AND 684... * Affected Area: Fire Weather Zone 673 East Washington Northern Columbia Basin (Zone 673), Fire Weather Zone 676 East Washington South Central Cascade Valleys (Zone 676), Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677) and Fire Weather Zone 684 East Washington Okanogan Valleys (Zone 684). * Winds: In the Okanogan Valley and Western Columbia Basin... South 10 to 15 mph with gusts to 25 mph. Winds for all listed zones becoming west 15 to 25 mph with gusts 30 to 40 mph late afternoon and evening (4-6PM). * Relative Humidities: 10 to 20 percent. * Impacts: The combination of gusty winds and low humidity will bring the potential for rapid fire growth through fine fuels and dry grasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
107 WWUS86 KOTX 120442 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 942 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR FIRE WEATHER ZONES 673, 676, 677 AND 684... WAZ673-676-677-684-120545- /O.EXP.KOTX.FW.W.0001.000000T0000Z-200712T0500Z/ East Washington Northern Columbia Basin (Zone 673)- East Washington South Central Cascade Valleys (Zone 676)- East Washington Central Cascade Valleys (Zone 677)- East Washington Okanogan/Methow Valleys (Zone 684)- 942 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 673, 676, 677 AND 684... The threat for critical fire weather conditions has diminished as relative humidities have risen to 30 to 45 percent this evening. Breezy winds will continue overnight with gusts 15 to 25 mph. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 10, 10:05 AM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 10, 10:05 AM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 AM PDT Fri Jul 10 2020
.SYNOPSIS...
Dry conditions are expected Friday and Saturday. Temperatures
will warm, with Saturday looking to be the warmest day of the
week. A cold front will bring breezy winds late Saturday and
throughout Sunday. Temperatures on Sunday will be almost 15
degrees cooler. Temps slowly warm throughout next week, but will
remain below average for this time of the year.
&&
.DISCUSSION...
Today through Sunday night: A cold front continues to pass through
the Idaho Panhandle early this morning. Bands of showers and
embedded thunderstorms have produced rainfall amounts between a
few hundreths to a quarter inch. Most of this fell over the last
6-8 hours south and east of a line from Kellogg to Pullman. We are
also observing a few light showers developing over North Idaho
this morning around Sandpoint and Porthill. This activity is
forming behind the main front but within a pool of midlevel
instability under 500mb temperatures of -16C. There is good
agreement amongst the weather models that the front will shift
east into Western Montana by sunrise and precipitation chances
will end across the Inland NW.
Dry air working into the region and building heights ahead of the
next low dropping in from the Gulf of AK will promote a warming
and drying trend. Temperatures this afternoon will warm into the
upper 70s to mid 80s, just a degree or two shy of normal. On
Saturday, the heat over the Desert Southwest continues to nudge
northward pushing temperatures up another 10 degrees into the
upper 80s to mid 90s. Will this be Spokane's first 90F day? The
National Blend of Models gives it about a 20% chance; the spread
between its members only vary a mere two degrees from 88-90F.
The main impacts from this warmth will be increased fire danger in
our fine fuels across the Columbia Basin and East Slopes of the
WA Cascades. Two days of low humidity levels and temperatures in
the 80s and 90s will continue to cure area fuels. A light
southwest wind is expected today (FRI) with speeds generally in
the 8-13 mph range. On Saturday, the next cold front approaches
the WA Coast. Southerly winds pickup Saturday afternoon ahead of
the front, especially within the Okanogan Valley and portions of
the Western Columbia Basin. Speeds of 10-20 mph will be common. A
sharp increase in westerly winds will accompany the front late
afternoon and evening for our Cascade Gaps and Western Columbia
Basin. Wind speeds of 15-25 mph will be possible with locally
stronger gusts. This raises concern for spreading fires as
humidity levels dip between 15-20% and temperatures hover around
90F.
The front will bring little to no precipitation to Central WA but
could gather some moisture and potential for a few showers as it
crosses through the eastern third of WA and North Idaho Sunday
night. Gusty winds will also spread into areas of the Palouse,
Spokane Area, and Idaho Panhandle but speeds will be more
manageable given the overnight timing. A 8-9mb pressure gradient
residing across the Inland NW on Sunday will mean another breezy
day is in store. Strongest winds will be found in the lee of the
Cascades and across the Columbia Basin where gusts of 25-30 mph
are expected. Temperatures will cool back into the 70s to lower
80s, nearly a 15 degree drop from Saturday. Despite the cooling,
dry air moving into the region Sunday will continue to bring our
humidity levels near 30% or lower leading to some concern for
spreading fires in dry grasses. /sb
Monday through Friday: The Pacific Northwest will continue to be
unable to build a strong summertime ridge into the region. We will
remain in a west to northwest flow aloft as a series of waves or
troughs move into the region from the northwest. Monday and
Tuesday will be dry. Wednesday onward there looks to be some
instability across northern WA and ID for a chance of afternoon
and evening showers. Cannot rule out a lightning strike along the
Canadian border, but right now it looks quite isolated.
Temperatures Monday will be 5-9 degrees below average. That
equates to mid 70s for much of eastern WA and north ID, and in the
lower 80s for central WA. Temperatures will slowly warm through
the week, and by Friday we will only be about 2-4 degrees below
average. Winds will generally be light, but Wednesday there could
be some breezy winds across the typical Cascade gaps into the
Columbia Basin and Spokane area. /Nisbet
&&
.AVIATION...
18Z: Post-frontal dry air will provide VFR skies through the TAF
period. KGEG and KSFF will have some gusts near 15KT from 18-02Z.
Otherwise, winds will be light and mostly clear skies. JS
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 79 54 89 54 76 48 / 0 0 0 0 10 0
Coeur d'Alene 77 52 87 55 74 47 / 0 0 0 10 10 10
Pullman 76 53 87 52 73 46 / 0 0 0 10 10 0
Lewiston 83 60 94 61 81 56 / 0 0 0 10 0 0
Colville 80 49 88 52 78 46 / 0 0 0 10 20 10
Sandpoint 76 51 85 55 73 46 / 10 0 0 10 20 20
Kellogg 73 54 86 55 71 50 / 10 0 0 20 10 10
Moses Lake 86 56 94 58 82 52 / 0 0 0 0 0 0
Wenatchee 85 59 91 58 79 55 / 0 0 0 10 0 0
Omak 84 57 91 55 80 52 / 0 0 0 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Saturday afternoon through Saturday
evening for East Washington Central Cascade Valleys (Zone
677)-East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676).
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:29 AM PDT | Fire Weather Watch | OTX | 9 hr |
Nearby
Red Flag Warnings in Washington, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.